05212022Sat
Last updateWed, 09 Mar 2022 4am

Intermediate Syndrome After Organophosphate Ingestion

Yen-Ta Huang a, b, d, Pei-Chun Lai c, e, Chien-Yu Su a, Yi-Ting Chen a, Chuan-Zhong Cai a, Chih-Hsien Wang a, f

aDepartment of Internal Medicine, Buddhist Tzu Chi General Hospital, Hualien, Taiwan
bDepartment of Emergency Medicine, Buddhist Tzu Chi General Hospital, Hualien, Taiwan
cDepartment of Pediatrics, Buddhist Tzu Chi General Hospital, Hualien, Taiwan
dInstitute of Toxicology and Pharmacology, Tzu Chi University, Hualien, Taiwan
eIntegrative Physiology and Clinical Sciences, Tzu Chi University, Hualien, Taiwan
fMedical Informatics, Tzu Chi University, Hualien, Taiwan

Download PDF


Abstract

Organophosphate poisoning is not uncommon in Taiwan. However, no case of intermediate syndrome (IMS) has been published. We report a case of delayed-onset IMS presenting with abrupt respiratory failure following the acute cholinergic crisis of phenthoate poisoning. Based on electrophysi-ological studies from the literature, IMS results from an excess amount of acetylcholine at neuromuscular junction nicotinic acetylcholine receptors due to prolonged inhibition of acetylcholinesterase. This phenomenon leads to downregulation of the acetylcholine receptor and promotes muscle weakness. There are still no appropriate parameters to predict the development of IMS. Perhaps electrophysiological studies can be applied in the future. Ventilatory support is the most important treatment; the benefits of pra-lidoxime treatment are still controversial. IMS is still a challenging complication of organophosphate poisoning. Physicians should not overlook IMS.


Keywords

Intermediate syndrome; Organophosphate poisoning; Phenthoate


 

On the Cover

Search all Issue